Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS San Diego, CA

March 5, 2000San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Mar 5, 2000, 3:06 PM PST for San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2000, 3:06 PM PST (23:06 UTC)
Expired
Mar 5, 2000, 4:00 PM PST
In force
54 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2000-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2000-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 052308
SVRSAN
CAC071-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
306 PM PST SUN MAR 5 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN CALIFORNIA

* UNTIL 400 PM PST

* AT 259 PM PST...NATIONAL WEATHER SERVICE SPOTTERS REPORTED A 
  SEVERE THUNDERSTORM 10 MILES WEST OF BIG BEAR LAKE...MOVING
  EAST AT ABOUT 25 MPH.

GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

SMALL


LAT...LON 3404 11710 3408 11656 3431 11635 3453 11680

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:00 PM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 5, 2:00 PM PST, 1 hour 6 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN MAR 5 2000

                             ...SYNOPSIS...
A COLD LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CALIFORNIA WILL
BRING SHOWERS AND ISOLATED THUNDERSTORMS THROUGH MONDAY. THE SNOW
LEVEL WILL BE AS LOW AS 2000 FEET IN THE MOUNTAINS BY MONDAY
MORNING. WINTER STORM WARNINGS AND FLASH FLOOD WATCHES ARE IN
EFFECT. A BRIEF BREAK ON TUESDAY BUT ANOTHER STORM WILL MOVE INTO
THE AREA ON WEDNESDAY WITH MORE RAIN AND SNOW INTO THURSDAY.

                            ...DISCUSSION...
SATELLITE DATA HAS BEEN RESTORED TO AWIPS AROUND 1930Z SO IMAGERY
OTHER THAN THE WESTERN REGION FEED IS AVAILABLE...AGAIN.

COLD FRONT HAS MOVED ONSHORE LATE THIS MORNING AND CONTINUES TO MOVE
INLAND ACROSS THE CWFA AT THIS TIME. SEVERAL MESO CYCLONES PICKED UP
BY 88DS OFF THE COAST AND THIS WAS HANDLED BY SMW AND A SVR FOR THE
ORANGE AND SAN DIEGO COUNTY AREAS EARLIER. HAVE RECEIVED REPORTS OF
WIND DAMAGE IN THE ORANGE COUNTY AREA ABOUT THE TIME THE FRONT MOVED
ONSHORE. LATEST VISIBLE PHOTOS SHOW A LARGE AREA OF COLD CU COVERING
THE COASTAL WATERS. ANOTHER VORT MAX IS MOVING ABOUT 50 KNOTS
SOUTHEAST NEAR 33N/126W AND WILL SWING THROUGH THE AREA LATER THIS
EVENING AND TONIGHT. THIS FEATURE WILL LIKELY BRING MORE SHOWERS AND
THUNDERSTORMS TO THE CWFA WHEN IT MOVES THROUGH.  WILL KEEP THE
FLASH FLOOD WATCHES/URBAN AND SMALL STREAM ADVISORIES UP UNTIL THE
330 AM ROUTINE UPDATE AND LET LATER SHIFTS DECIDE WHETHER OR NOT TO
CANCEL OR EXTEND THEM.

12Z MODELS ARE IN GENERAL AGREEMENT MOVING THE TROUGH INLAND ON
MONDAY WITH A MINOR S/WV RIDGE FOR TUESDAY. WILL TAPER OF THE PCPN
MONDAY NIGHT AND TUESDAY MORNING WITH PARTLY CLOUDY MOST AREAS FOR
TUESDAY AFTERNOON. THICKNESS SHOWS SOME RECOVERY MONDAY NIGHT INTO
TUESDAY WITH THE SNOW LEVEL RISING TO NEAR 4000 FEET MONDAY
NIGHT/TUESDAY.

MEDIUM RANGE MODELS DEVELOP ANOTHER LOW OFF THE COAST ON TUESDAY
WHICH SWINGS INTO THE COAST WEDNESDAY AND THURSDAY. THIS SYSTEM DOES
NOT APPEARS TO BE AS COLD OR STRONG AS THE CURRENT S/WV BUT APPEARS
SHOWERS COULD LINGER INTO FRIDAY MORNING.

SAN 9742

.SAN...WINTER STORM WARNING THROUGH MONDAY...ALL MOUNTAINS
       SNOW ADVISORY THROUGH MONDAY...APPLE YUCCA VALLEY
       FLASH FLOOD WATCH THROUGH 330 AM...ALL AREAS.
       SMALL CRAFT ADVISORY FO}R HAZARDOUS SEAS
       URBAN AND SMALL STREAM ADVISORY...ALL AREAS
       FLOOD WATCH...SAN DIEGO RIVER AT FASHION VALLEY UNTIL NOON
                     MONDAY.

HORTON

In the hours before

Special weather statement, Mar 5, 10:23 AM PST, 4 hours 43 minutes before
CAZ042-043-048>050-055>058-060>062-052230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1020 PST SUN MAR 5 2000

...A POWERFUL GULF OF ALASKA STORM IS MOVING OVER SOUTHERN CALIFORNIA
   BRINGING THE POSSIBILITY OF SEVERE WEATHER...

A STORM FROM THE GULF OF ALASKA HAS MOVED INTO SOUTHERN CALIFORNIA.
THIS STORM HAS THE POTENTIAL TO BRING HEAVY RAIN AND SNOW TO A LARGE
SECTION OF SOUTHWEST CALIFORNIA AND NORTHERN BAJA TODAY AND
MONDAY.

OF IMMEDIATE CONCERN IS A LINE OF STRONG...POSSIBLY SEVERE
THUNDERSTORMS DEVELOPING OVER THE COASTAL WATERS...MOVING TOWARD THE
MAINLAND.  THE THUNDERSTORMS MAY CONTAIN WATERSPOUTS THAT CAN MOVE ONSHORE
AS SMALL TORNADOES...AS WELL AS FUNNEL CLOUDS THAT CAN DEVELOP INTO
SMALL TORNADOES OVER MAINLAND AREAS.  BEHIND THIS INITIAL LINE OF
THUNDERSTORMS...OTHER STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE.

THUNDERSTORMS WITH DAMAGING WINDS AND BRIEF TORNADOES ARE POSSIBLE
WITH THIS STORM THROUGH MONDAY...IN ADDITION TO HAIL...FUNNEL
CLOUDS...AND WATERSPOUTS.

WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE EXPECTED
IN THE COASTAL AND VALLEY AREAS...AND 2 TO 4 INCHES IN THE LOWER
MOUNTAINS SLOPES.  1 TO 2 FEET OF NEW SNOW WITH LOCAL AMOUNTS OVER 2
FEET IS EXPECTED ABOVE 5000 FEET.

SNOW LEVELS WILL LOWER DRAMATICALLY AS THIS STORM MOVES ONSHORE.
SNOW LEVELS DOWN TO 2000 FEET ARE POSSIBLE LATE SUNDAY NIGHT AND
MONDAY. SNOW ACCUMULATIONS ON THE UPPER DESERTS AND SOME FOOTHILL
AREAS ARE POSSIBLE. OUTDOOR ACTIVITIES AND TRAVEL IS EXPECTED TO BE
HAZARDOUS TONIGHT THROUGH MONDAY MORNING ABOVE ABOUT 2000 FEET.

LAW ENFORCEMENT AND LAND MANAGEMENT PERSONNEL...RANCHERS...AND
OTHERS WORKING OUTDOORS OR PLANNING TRAVEL OR ACTIVITIES IN THE
MOUNTAINS AND DESERTS ARE URGED TO MONITOR WEATHER CONDITIONS
CLOSELY. STAY TUNED TO THE NATIONAL WEATHER SERVICE OR THE LOCAL
NEWS MEDIA FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

SMALL
Local storm report, Mar 5, 2:45 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO, CA
245 PM PST SUN MAR 5 2000

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HUNTINGTON BEACH PIER    CA    60 MPH WIND GUST DAMAGED A
03/05/00   ORANGE COUNTY  CA              A BUILDING ON THE PIER.
                                          THE PIER WAS EVACUATED
                                          AND CLOSED.

IS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:40 AM PSTFlash Flood WarningSGXSan Diego80 min
Mar 5, 10:37 AM PSTSevere Thunderstorm WarningSGXOrange, San Diego83 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.